Is the birth control Pill causing depression in women?

LIZ CALLIGEROS

IMG_3950.JPG

New study has reignited the birth control debate, with new proof of the Pill tempering with mental health. Photo: Source: Liz Calligeros.

Allowing women to take control of their reproduction has created a spiral of liberation globally, but has this come at a cost to their mental health?

‘Feeling depressed’ has been listed as a possible side effect of the birth control pill for years, however a new study has has reignited the debate this week.

The Danish study had over one million subjects and showed that women who took the Pill were more likely to be depressed.

The lead researcher and his team from the University of Copenhagen found that those on the most popular type of pill — oral contraceptives which contain the hormones oestrogen and progesterone — were almost twenty-five per cent more likely to be prescribed an antidepressant than women who do not take it.

“Use of hormonal contraception, especially among adolescents, was associated with subsequent use of antidepressants and a first diagnosis of depression, suggesting depression as a potential adverse effect of hormonal contraceptive use,” the authors concluded.

It is widely known that the pill can have a number of proven physical side effects: it’s linked to an increased risk of blood clots, headaches, libido changes and gastric upsets.

Many women also report weight gain and nausea as well as mood swings, which are commonly reported by women when they first start taking the contraceptive pill.

Despite the many possible risks and side effects, the birth control pill is the most popular contraceptive method in Australia, according to the University of Melbourne.

One woman claims that despite a rocky experience with the pill, she will still continue its use as a form of birth control.

“I was on one brand which made my demeanour completely change, it got to a point where my friends and family members noticed a dramatic difference in my mood,” Sabrina Burgess said.

“All I needed to do was approach my doctor with my symptoms and I was placed on a different Pill and my moody symptoms have completely gone.”

IMG_3944.JPG

Women world-wide are concerned that their preferred form of birth control may be causing depression. Photo: Liz Calligeros

Clinical senior lecturer in reproductive endocrinology, Dr Channa Jaysena has suggested that these risks do not need to deter women from this form of contraception.

“The study does not prove (and does not claim) that the pill plays any role in the development of depression,” Dr Jayasena told Science Media Centre.

“However, we know hormones play a hugely important role in regulating human behaviour.”

The authors of the study said both progesterone and its female sex hormone partner oestrogen were suspected of playing a role in depression.

Monash University Professor Jayashri said there really is enough evidence now to stop putting mental health problems associated with hormonal contraception aside because the hormones used can have major impacts.

“The oestrogen and progesterone are brain steroids so they actually do have a direct effect in the brain.”

Women who have noticed a change in their mental state since starting hormonal contraception are advised to see their GP and discuss a change in the pill of choice.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: